Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 156, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 17, 2016, 5:10 PM CDT for Ellis County, Kansas. It was in force for 50 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 17, 2016, 5:10 PM CDT (22:10 UTC)
- Expired
- Jun 17, 2016, 6:00 PM CDT
- In force
- 50 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 2.0 in
- Wind
- 70.0 mph
County Ellis County, KS
The radar
The Dodge City radar (KDDC), 151 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 17, 5:17 PM CDT | HAIL 1.75 | 7 Nne Yocemento, KS | . |
| Jun 17, 5:30 PM CDT | HAIL 1 | 8 Nne Yocemento, KS | . |
| Jun 17, 5:44 PM CDT | HAIL 1.5 | 4 Nne Ellis, KS | . |
| Jun 17, 5:56 PM CDT | HAIL 1.5 | Ellis, KS | . |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.2 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1558 J/kg
- Mixed-layer CIN
- -277 J/kg
- Mixed-layer LCL
- 2027 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
474
WUUS53 KDDC 172210
SVRDDC
KSC051-172300-
/O.NEW.KDDC.SV.W.0156.160617T2210Z-160617T2300Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
510 PM CDT FRI JUN 17 2016
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN ELLIS COUNTY IN CENTRAL KANSAS...
* UNTIL 600 PM CDT
* AT 509 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTH OF
YOCEMENTO...MOVING NORTHWEST AT 5 MPH.
HAZARD...UP TO TWO INCH HAIL AND 70 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
CONSIDERABLE TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO
MOBILE HOMES...ROOFS AND OUTBUILDINGS.
* LOCATIONS IMPACTED INCLUDE...
ELLIS...CATHERINE AND EMMERAM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
DODGE CITY.
&&
LAT...LON 3891 9904 3894 9959 3913 9959 3913 9904
TIME...MOT...LOC 2209Z 149DEG 6KT 3902 9942
HAIL...2.00IN
WIND...70MPH
$$
HOVORKA3 follow-up statements
976
WWUS53 KDDC 172213
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
513 PM CDT FRI JUN 17 2016
KSC051-172300-
/O.CON.KDDC.SV.W.0156.000000T0000Z-160617T2300Z/
ELLIS KS-
513 PM CDT FRI JUN 17 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTHERN ELLIS COUNTY...
AT 512 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES NORTH OF
YOCEMENTO...MOVING NORTHWEST AT 5 MPH.
HAZARD...UP TO TWO INCH HAIL AND 70 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
CONSIDERABLE TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO
MOBILE HOMES...ROOFS AND OUTBUILDINGS.
LOCATIONS IMPACTED INCLUDE...
ELLIS...CATHERINE AND EMMERAM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF A TORNADO OR OTHER SEVERE WEATHER IS SPOTTED...REPORT IT TO THE
NATIONAL WEATHER SERVICE OR YOUR LOCAL AUTHORITY WHO WILL SEND YOUR
REPORT. THIS ACT MAY SAVE LIVES OF OTHERS IN THE PATH OF DANGEROUS
WEATHER.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
DODGE CITY.
&&
LAT...LON 3891 9904 3894 9959 3913 9959 3913 9904
TIME...MOT...LOC 2212Z 149DEG 6KT 3903 9942
TORNADO...POSSIBLE
HAIL...2.00IN
WIND...70MPH
$$
HOVORKA989
WWUS53 KDDC 172231
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
531 PM CDT FRI JUN 17 2016
KSC051-172300-
/O.CON.KDDC.SV.W.0156.000000T0000Z-160617T2300Z/
ELLIS KS-
531 PM CDT FRI JUN 17 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTHERN ELLIS COUNTY...
AT 531 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES NORTHEAST
OF ELLIS...MOVING NORTHWEST AT 5 MPH.
HAZARD...70 MPH WIND GUSTS AND UP TO PING PONG BALL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
CONSIDERABLE TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO
MOBILE HOMES...ROOFS AND OUTBUILDINGS.
LOCATIONS IMPACTED INCLUDE...
ELLIS...CATHERINE AND EMMERAM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF A TORNADO OR OTHER SEVERE WEATHER IS SPOTTED...REPORT IT TO THE
NATIONAL WEATHER SERVICE OR YOUR LOCAL AUTHORITY WHO WILL SEND YOUR
REPORT. THIS ACT MAY SAVE LIVES OF OTHERS IN THE PATH OF DANGEROUS
WEATHER.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
DODGE CITY.
&&
LAT...LON 3891 9904 3894 9959 3913 9959 3913 9904
TIME...MOT...LOC 2231Z 149DEG 6KT 3906 9944
TORNADO...POSSIBLE
HAIL...1.50IN
WIND...70MPH
$$
HOVORKA714
WWUS53 KDDC 172239
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
539 PM CDT FRI JUN 17 2016
KSC051-172300-
/O.CON.KDDC.SV.W.0156.000000T0000Z-160617T2300Z/
ELLIS KS-
539 PM CDT FRI JUN 17 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTHWESTERN ELLIS COUNTY...
AT 539 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 11 MILES SOUTH OF
ZURICH...OR 11 MILES NORTHEAST OF ELLIS...MOVING NORTHWEST AT 5 MPH.
HAZARD...UP TO TWO INCH HAIL AND 70 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
CONSIDERABLE TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO
MOBILE HOMES...ROOFS AND OUTBUILDINGS.
LOCATIONS IMPACTED INCLUDE...
ELLIS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF A TORNADO OR OTHER SEVERE WEATHER IS SPOTTED...REPORT IT TO THE
NATIONAL WEATHER SERVICE OR YOUR LOCAL AUTHORITY WHO WILL SEND YOUR
REPORT. THIS ACT MAY SAVE LIVES OF OTHERS IN THE PATH OF DANGEROUS
WEATHER.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
DODGE CITY.
&&
LAT...LON 3894 9959 3913 9959 3913 9924 3892 9928
TIME...MOT...LOC 2239Z 149DEG 6KT 3907 9945
TORNADO...POSSIBLE
HAIL...2.00IN
WIND...70MPH
$$
HOVORKAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 3:23 PM CDT, 1 hour 47 minutes earlier.
Area forecast discussion, Jun 17, 3:23 PM CDT, 1 hour 47 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 323 PM CDT FRI JUN 17 2016 ...Updated long term section... .SHORT TERM...(This evening through Saturday) Issued at 1242 PM CDT Fri Jun 17 2016 A weak shortwave is progged to move up and over an upper level ridge currently centered over Northern Mexico and will move into northern Kansas this evening. A few thunderstorms are expected form across northwestern Kansas late this afternoon into this evening and slowly trek to the southeast. Storms look to move into northern portions of the CWA after 00Z and continue through at least midnight. The strongest storms may become severe in nature with hail up to golf balls and winds over 60 mph being the main concern. Otherwise expect increasing clouds this evening into the overnight period. The remainder of the CWA looks to remain dry with mostly clear skies this afternoon and partly cloudy skies this afternoon. An area of low pressure will be located southwest of the area resulting in southeasterly winds across western Kansas. These southeasterly winds continue through tomorrow. Decreasing cloudiness will occur tomorrow becoming mostly clear by the afternoon. As for temperatures, lows tonight are progged to range from the lower 60s along the KS/CO border to lower 70s across south central Kansas. Highs tomorrow look to reach into the upper 90s. .LONG TERM...(Saturday night through Friday) Issued at 322 PM CDT Fri Jun 17 2016 An upper level ridge of high pressure will shift northward and into the Central Rockies Saturday then spin above Colorado through the remainder of the extended period. Towards the surface, a trough of low pressure will continue to be present across eastern Colorado through the extended period leading to southerly winds being felt across western Kansas. An upper level shortwave moving through Canada and the Northern Plains will help push a cold front south into the Central Plains early next week. Models suggest this front becomes stationary across northern Kansas Monday into Tuesday. A few storms could form along this boundary, mainly during the afternoon and evening hours. It is hard to tell if any of the CWA will receive any precipitation early next week. It depends on how far south the front gets pushed. The farther south the front is positioned the better chance there will be to receive measurable precipitation. Otherwise expect mostly clear skies and dry conditions this weekend with increasing cloudiness early next week. A for temperatures, highs look to be in the 90s with the warmest temperatures along the KS/OK border. Lows will be around 70 degrees Saturday and Sunday night then in the 60s early next week. Lows around 70 degrees may return to the forecast area by mid week. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1223 PM CDT Fri Jun 17 2016 VFR conditions will prevail across the DDC and GCK terminals through tonight with mostly clear skies. The HYS terminal looks be in VFR conditions this afternoon. Thunderstorms are anticipated to form over northern Kansas late this afternoon into this evening and may affect the HYS terminal. This could bring brief periods of MVFR conditions. Winds through tonight will generally be from the southeast. && .PRELIMINARY POINT TEMPS/POPS... DDC 69 97 70 96 / 10 20 10 0 GCK 68 97 69 98 / 10 20 10 0 EHA 64 96 67 97 / 10 10 10 0 LBL 68 97 68 97 / 10 10 10 0 HYS 70 97 70 98 / 50 20 20 0 P28 72 98 71 98 / 20 10 10 0 && .DDC Watches/Warnings/Advisories... Heat Advisory until 8 PM CDT this evening for KSZ066-081-090. && SHORT TERM...Hovorka_42 LONG TERM...Hovorka_42 AVIATION...Hovorka_42
Hazardous weather outlook, Jun 17, 5:03 AM CDT, 12 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 503 AM CDT FRI JUN 17 2016 KSZ030-031-043>046-061>066-074>081-084>090-181015- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 503 AM CDT FRI JUN 17 2016 /403 AM MDT FRI JUN 17 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT. DISCUSSION...STRONG TO MARGINALLY SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS CENTRAL AND PORTIONS OF WESTERN KANSAS LATE THIS AFTERNOON THROUGH TONIGHT. THE PRIMARY THREAT WILL BE DAMAGING WINDS IN EXCESS OF 60 MPH AND UP TO QUARTER SIZE HAIL. WEATHER HAZARDS EXPECTED... LIMITED HAIL RISK. LIMITED THUNDERSTORM WIND DAMAGE RISK. LIMITED LIGHTNING RISK. ELEVATED EXCESSIVE HEAT RISK. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. DISCUSSION...HEAT INDICES MAY REACH NEAR HEAT ADVISORY CRITERIA ACROSS PORTIONS OF CENTRAL AND SOUTH CENTRAL KANSAS SATURDAY AND SUNDAY AS UNSEASONABLY WARM TEMPERATURES PERSIST THROUGH THE WEEKEND. THUNDERSTORMS WILL BE POSSIBLE ACROSS PORTIONS OF WESTERN KANSAS EARLY NEXT WEEK. HOWEVER, IT IS TOO EARLY TO DETERMINE THE POTENTIAL FOR SEVERE WEATHER. HAZARDS WEATHER RISK... SATURDAY... LIMITED LIGHTNING RISK. SIGNIFICANT EXCESSIVE HEAT RISK. SUNDAY... ELEVATED EXCESSIVE HEAT RISK. LIMITED FIRE WEATHER RISK. MONDAY... LIMITED LIGHTNING RISK. LIMITED EXCESSIVE HEAT RISK. TUESDAY... LIMITED LIGHTNING RISK. LIMITED EXCESSIVE HEAT RISK. WEDNESDAY... LIMITED EXCESSIVE HEAT RISK. THURSDAY... LIMITED EXCESSIVE HEAT RISK. LIMITED FIRE WEATHER RISK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY AND TONIGHT GENERALLY EAST OF A GARDEN CITY TO MEADE LINE. && FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO 32
In the hours before
Special weather statement, Jun 17, 4:17 PM CDT, 53 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 417 PM CDT FRI JUN 17 2016 KSZ031-172200- ELLIS KS- 417 PM CDT FRI JUN 17 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ELLIS COUNTY UNTIL 500 PM CDT... AT 417 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES NORTHWEST OF EMMERAM...MOVING NORTHWEST AT 15 MPH. UP TO NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... HAYS...ELLIS...CATHERINE AND EMMERAM. LAT...LON 3887 9904 3892 9959 3913 9959 3913 9904 TIME...MOT...LOC 2117Z 133DEG 15KT 3902 9917 HOVORKA
Local storm report, Jun 17, 4:36 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
436 PM CDT FRI JUN 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0434 PM HAIL 5 NW EMMERAM 39.02N 99.19W
06/17/2016 U1.00 INCH ELLIS KS PUBLIC
.
&&
NWS DODGE CITY KS
IRIS SYSTEMThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 12:07 PM CDT | Heat Advisory | DDC | Barber, Pratt, Stafford | 8 hr |
| Jun 17, 4:17 PM CDT | Special Weather Statement | DDC | Ellis | 43 min |
| Jun 17, 4:26 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 49 min |
| Jun 17, 5:29 PM CDT | Areal Flood Advisory | DDC | Ellis | 3 hr |
| Jun 17, 5:41 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Trego | 49 min |
| Jun 17, 6:22 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Trego | 53 min |
| Jun 17, 6:25 PM CDT | Flash Flood Warning | DDC | Ellis, Trego | 3 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.